Hail, Brewster
- When
- June 15, 1:52 PM CST
- Where
- Brewster County, 10 mi S of Alpine
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.217, -103.667
Nickel size hail was reported by the public south of Alpine on State Route 118.
Scattered convection developed from the Big Bend north across the Trans Pecos region of west Texas on the afternoon and early evening of the 15th. A few of these storms became severe and produced large hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Scattered convection developed from the Big Bend north across the Trans Pecos region of west Texas on the afternoon and early evening of the 15th. A few of these storms became severe and produced large hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 1:07 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 207 PM CDT TUE JUN 15 2004 .SHORT TERM... UPPER RIDGE WILL MAINTAIN ITS STRENGTH FOR THE SHORT TERM OVER NRN MEXICO INTO MOST OF THE FA. THAT WILL ALLOW HOT TEMPERATURES TO PREVAIL ACROSS ALL OF THE CWA. UPPER LEVEL TEMPERATURES WERE A BIT COOLER THAN THEY WERE LAST NIGHT /26 DEGREES VERSUS 28 DEGREES/ OVER MAF AT 850 MB WHICH MAY PRECLUDE WIDESPREAD 100 DEGREE TEMPERATURES. LOOKING FOR UPPER 90S TO NEAR 100 FOR MOST OF THE FA WITH THE EXCEPTION OF THE TYPICAL HOT SPOTS SUCH AS WINK. PRECIP PROBS ARE THE BIG QUESTION. ETA AND GFS HAD POOR INITIALIZATION THIS MORNING WITH UPPER LEVEL FEATURES. ETA TENDED TO MAKE THE RIDGE STRONGER THAN REALITY WHILE THE GFS MADE THE LOW OVER THE TX COAST STRONGER. AN OUTFLOW BOUNDARY AS PER SATELLITE IMAGERY IS HEADED SWWD OVER THE KLUB CWA...COUPLED WITH THE UPPER LEVEL LOW TO THE EAST AND WEST OF THE RIDGE...MAKES FOR AN INTERESTING FORECAST. MEANWHILE...THE TROPICAL LOW TO THE EAST CONTINUES ITS WWD PUSH DESPITE THE MODEL/S BEST EFFORTS TO KEEP IT CONTAINED. WILL INCREASE POPS FOR TONIGHT AND ADD THE CHANCE OF ISOLD PRECIP TO OCCUR ALONG THE ADVANCING DRYLINE THANKS TO THE INCREASED MOISTURE CONVERGENCE ALONG IT. EXPECT ISOLD THUNDERSTORMS TO FORM OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS THANKS TO THE STRONG SURFACE HEATING AND INCREASED UPPER MOISTURE. .LONG TERM... UPPER RIDGE WILL CONTINUE TO BE THE DOMINANT FEATURE THROUGH THE NEXT FEW DAYS...NOT TO MENTION THE WEEKEND. STRENGTH AND TIMING OF MAINLY WEAK SHORTWAVE TROUGHS AROUND AND UNDER THIS RIDGE WILL BE DIFFICULT TO LATCH ON TO. UPPER RIDGE REBOUNDS OVER AREA WEDNESDAY AFTER A BRIEF WEAKENING TODAY. MODELS IN DECENT AGREEMENT AS FAR AS STRENGTHENING THE RIDGE MORE THURSDAY AND KEEPING IT THAT WAY THROUGH SATURDAY...WHILE ZONAL FLOW PREVAILS FURTHER NORTH. CURRENT LOW LEVEL BOUNDARY OVER THE WESTERN LOW ROLLING PLAINS EARLY THIS AFTERNOON WILL RETREAT NORTH WEDNESDAY...SO DRYLINE WILL BE THE ONLY LOW LEVEL FOCUS. INCLUDED ISOLATED TSRA ALONG THE DRYLINE WEDNESDAY AS A PLETHORA OF WEAK SHORTWAVES PROGGED TO SWIRL AROUND AND UNDER RIDGE...WHICH WILL COINCIDE WITH SFC LI/S OF -5 TO -6 C...LAPSE RATES OF 8.5 TO 9 C/KM...AND SBCAPES AROUND 2000 J/KG. MAY NOT SEE ANYTHING DEVELOP DUE TO STRENGTH OF THE RIDGE...BUT ISOLATED POPS REFLECT THIS UNCERTAINTY. TEMPERATURES WILL BE JUST AS HOT OR SLIGHTLY LESS THAN MONDAY. BASICALLY TOOK A DEGREE OR TWO OFF FOR THURSDAY AND FRIDAY FOR FLUCTUATIONS IN THE UPPER RIDGE AND POSITION OF THE H85 THERMAL RIDGE...BUT OVERALL HOT TEMPERATURES WILL BE THE RULE. THURSDAY AND FRIDAY LOOK FAIRLY SIMILAR TO WEDNESDAY...BUT WITH THE ADDED CHALLENGE OF WHETHER ANOTHER OUTFLOW ENHANCED BOUNDARY WILL MAKE IT INTO THE CWA THURSDAY AFTERNOON A LA ETA. WILL KEEP A SLIGHT CHANCE OF TSRA FOR THIS EVENTUALITY SEEING AS HOW AN MCS IN THE PLAINS WEDNESDAY NIGHT LOOKS VIABLE AND TODAY/S BOUNDARY MADE IT INTO THE WESTERN LOW ROLLING PLAINS. IF THE BOUNDARY DOES MAKE IT INTO THE AREA THURSDAY...IT SHOULD RETREAT NORTH AND EAST FRIDAY. THEREFORE...HAVE LEFT ISOLATED POPS ALONG MAINLY THE HIGHER TERRAIN AS H85 MOISTURE INDICATED TO BE THAT FAR WEST AND CONVERGENCE ALONG THE DRYLINE WILL BE WEAK. RIDGE ALOFT MAY SQUELCH ANY ACTIVITY... HENCE THE LOW POPS. RIDGE REMAINS OVER THE AREA THROUGH THE WEEKEND...BUT WEAKENS A LITTLE MORE BY DAY 6 AND 7. TEMPERATURES ALREADY IN FORECAST LOOK GOOD SO DID NOT FIDDLE WITH THEM MUCH. GFS INDICATING A WEAK UPPER TROUGH MOVING INTO THE AREA LATE MONDAY/TUESDAY...BUT ECMWF DEVOID OF THIS FEATURE. THEREFORE...WILL LEAVE THE ISOLATED POPS IN THE DAVIS MOUNTAINS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 103 71 98 / 20 10 10 10 CARLSBAD NM 69 105 67 100 / 10 0 0 10 DRYDEN TX 72 97 72 99 / 10 10 10 10 FORT STOCKTON TX 72 103 72 102 / 20 0 0 10 GUADALUPE PASS TX 69 97 67 95 / 0 0 0 0 HOBBS NM 69 106 68 97 / 10 0 10 20 MARFA TX 59 95 60 93 / 10 0 0 10 MIDLAND INTL AIRPORT TX 73 102 70 98 / 20 0 10 10 ODESSA TX 73 103 70 99 / 20 0 10 10 WINK TX 73 110 73 105 / 20 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 02/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 226 PM CDT TUE JUN 15 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 226 PM CDT (126 PM MDT) TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER THE NORTHERN BIG BEND...DAVIS MOUNTAINS AND TRANS PECOS REGIONS. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. DAMAGING WIND AND HAIL SHOULD BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Midland/Odessa radar (KMAF), 238 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
3 hail. Local standard time, as filed.
Nickel size hail was reported by the public south of Alpine on State Route 118.
A rural resident reported penny to nickel size hail in western Pecos County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405362, 5405363, 5405364.